Texas, 2024

Hail in Texas, February 3, 2024

February 3, 2024 · NWS SHV · 1 event in 1 county or zone

A broad upper-level low centered across the Oklahoma and Texas panhandles provided sufficient lift and forcing for scattered thunderstorms to develop across East Texas on the evening of February 3rd. At the surface, a weak cold front was observed shifting east of the Interstate 35 corridor with moisture pooling ahead of it.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A broad upper-level low centered across the Oklahoma and Texas panhandles provided sufficient lift and forcing for scattered thunderstorms to develop across East Texas on the evening of February 3rd. At the surface, a weak cold front was observed shifting east of the Interstate 35 corridor with moisture pooling ahead of it. Additional forcing along and ahead of the cold front, combined with the abundant low-level moisture, provided a very supportive environment for pulsing thunderstorms. In addition, mid-level lapse rates in the range of 7-7.5 degrees C/km and wet-bulb zero heights just below 7,500 feet were sufficient for hail production in a few strong thunderstorms. One of these thunderstorms yielded a report of nickel size hail in the Marshall area late in the evening as instability remained elevated ahead of the advancing cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 3, 9:14 PM CST, 21 minutes earlier.

Area forecast discussion, Feb 3, 9:14 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
914 PM CST Sat Feb 3 2024

...New UPDATE...

.UPDATE...
Issued at 834 PM CST Sat Feb 3 2024

Water vapor imagery this evening continues to showcase a broad
upper low spinning across the Oklahoma/Texas panhandle, with a
swath of mid level moisture stretched across the eastern and
northeastern tier of the CWA. KSHV radar presentation highlights
a mix of light to moderate precip with a few rumbles of thunder
associated with some pulsing convective showers.

There was a report earlier this evening of pea sized hail
associated with some convective showers over Longview, TX which
was located within a region of 7-7.5 deg C/km lapse rates. Given
wet bulb zero values on recent SHV sounding of around 7400', some
small hail can't be ruled out within any higher reflectivity along
and ahead of the occluded front over the next several hours even
with sfc and elevated instability remaining limited.

Aside from adjusting hourlies to match latest trends, no changes
have been made to the afternoon package. Following precip this
evening, and given the moisture profiles present, areas of patchy
fog looks possible across the region ahead of sunrise.

RK

&&

.SHORT TERM...
(This evening through Sunday Night)
Issued at 118 PM CST Sat Feb 3 2024

The strong upper low heading into the region this afternoon is
imparting lots of lift across the region with the "dry slot" only
slowly edging into the CWA from the west/southwest. The lift
associated with the low (and lift from impressive left exit region
jet stream dynamics) will be trying to wring out all the moisture
from the atmospheric column through the night. This will manifest
in steady rains through the afternoon and most of the night in
our eastern "Arklamiss" zones where additional rainfall amounts
over an inch are possible. Some embedded thunderstorms are
possible, but no severe weather is anticipated. Given the lack of
consistent heavy precipitation, the risk of excessive rainfall is
only marginal. Farther to the west, pockets of showers and
embedded thunderstorms will continue to be possible through the
evening, although tending to decrease a good deal late tonight.
The additional rainfall in most of these areas should be generally
less than an inch and not pose a large flooding concern. One
thing to watch for later tonight is the fog potential, although
right now we are thinking the combination of winds and clouds
will probably limit the potential for widespread fog problems. In
addition, east to southeast winds could also be relatively gusty
at times through the evening along the west edge of the slowly
advancing rain shield. However, sustained wind speeds and guests
are not expected right now to necessitate a Wind Advisory.

Late tonight through tomorrow morning, the previously mentioned
dry slot portion of the upper low should be moving across central
and southern zones and keep most of the showers and embedded
thunderstorms chances across northern zones. However, later in the
day as the upper low center starts getting just to our east,
expect wrap around moisture to fill in showers and embedded storms
further south, at least down through the I-20 corridor. With an
upper low this strong we will have to watch for the anomalous
development of a "sting jet" on the low's backside, which could
bring an additional gusty wind threat. But for right now we think
it is more likely winds will remain below advisory criteria in all
areas. Showers will finally likely clear out from north to south
later tomorrow night, although clouds will stick around in most
areas through tomorrow night. Lows tonight and tomorrow night will
be mainly in the 40s with highs tomorrow ranging from the upper
50s north to lower 60s south. /50/

&&

.LONG TERM...
(Monday through next Friday)
Issued at 118 PM CST Sat Feb 3 2024

The slow moving upper low responsible for all of the clouds and
lingering showers will be finally pulling away well to the
southeast of the region by Monday. Clouds should be gradually
clearing out from north to south through the day with northerly
breezes. The air mass in the wake of the system is generally of
Pacific origin and thus not chilly for early February standards
in the Four State region. Expect highs generally in the low to mid
60s.

Clouds will likely not increase a great deal again until Tuesday
night. Lows Tuesday morning should be in a range from the lower
30s in the far north to the upper 30s to around 40 degrees in
central and southern zones. Lots of sun on Tuesday will likely
deliver high temperatures in the pleasant mid to upper 60s in the
majority of areas. Less than ideal radiational cooling conditions
Tuesday night (owing to increasing clouds from the west) will
likely yield low temperatures ranging from the mid 40s west to
upper 30s in the Arklamiss.

Uncertainty in specifics increases a good deal from the middle of
next week and into next weekend due to iffy consensus amongst NWP
guidance. The atmospheric river event bringing excessive rainfall
to portions of Central and Southern California over the next few
days will be shooting an upper disturbance and loosely associated
front through the area Thursday and Friday. Showers and at least
embedded thunderstorms should increase during the day Thursday
through at least early Friday. Above normal temperatures (highs
from the upper 60s to lower 70s with lows mainly in the 50s) over
this time period will juxtapose with other marginal severe
weather ingredients to bring a non-zero risk of severe weather
over this time period, although the Storm Prediction Center is not
yet advertising an official risk in our area. A worst case type
of scenario would bring this severe weather risk with potential of
training thunderstorms and problematic rainfall. That said, the
more likely solution, at least right now, is for not a great deal
of hazardous weather threat. Definitely worth staying tuned for
future updates.

Heading into next weekend, NWP is also somewhat lacking in
details, but the loose consensus is for the front coming into our
area late in the work week to stall and be a focus for more
showers and storms as an additional disturbance comes at us
quickly in perturbed west to southwest flow aloft. Confidence and
clarity of specifics will probably hold off for this time range for
a few days - at which point NWP guidance will evolve toward a
better consensus. /50/

&&

.AVIATION...
(00Z TAFS)
Issued at 506 PM CST Sat Feb 3 2024

Even with the large rain shield confined to our far northeast and
eastern airspace, still dealing with widespread MVFR/IFR ceilings
to begin the 00z TAF period. Upper forcing will help to trigger
additional showers later this evening and through the night across
all of our airspace, even where things are quiet attm. Cannot rule
out a thunderstorms with this additional redevelopment later on
but coverage does not warrant a mention in this TAF package.
Uncertain as to fog development overnight but did tempo and
prevail some 1 to 2 miles in places closer to sunrise Sunday
Morning. Did try to show some improvement ceiling wise as we go
through the day Sunday, especially near and south of the I-20
Corridor but may not get it at the TXK/ELD terminals. Also there
will be some shower redevelopment Sunday afternoon across our
airspace as well so handled this with widespread VCSH comments
after 18z on Sun.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  49  61  49  64 /  60  40  30   0
MLU  48  61  46  60 / 100  60  50   0
DEQ  47  57  43  63 /  90  70  20   0
TXK  47  57  45  61 /  80  70  20   0
ELD  47  58  44  61 /  90  60  40   0
TYR  48  60  49  62 /  40  30  10   0
GGG  47  60  48  63 /  50  40  20   0
LFK  46  65  49  63 /  10  20  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...50
LONG TERM....50
AVIATION...13
Hazardous weather outlook, Feb 3, 6:16 AM CST, 15 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
616 AM CST Sat Feb 3 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-041200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
616 AM CST Sat Feb 3 2024

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Areas of rain, with possibly a few embedded thunderstorms, will
continue to spread east across the region today, but will diminish
across East Texas by midmorning, and across extreme Southwest
Arkansas and Western Louisiana by late morning into the early
afternoon. Additional scattered showers and a few thunderstorms may
redevelop late this afternoon over Southeast Oklahoma and extreme
Eastern Texas, before spreading into Southwest Arkansas and Western
Louisiana during the evening. Brief heavy rainfall will be possible,
and given the saturated grounds already in place, minor flooding of
low lying, poor drainage areas can not be ruled out. The rains will
finally diminish over the region late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered showers will again be possible over much of the area
Sunday, as the parent upper level storm system responsible for the
rains this weekend drifts southeast through the region. Milder and
drier conditions will return to the area Monday through Wednesday,
before scattered showers and a few thunderstorms revisit the region
Thursday and possibly Friday. However, no hazardous weather is
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

15

In the hours before

Special weather statement, Feb 3, 8:59 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Shreveport LA
859 PM CST Sat Feb 3 2024

TXZ138-040330-
Harrison TX-
859 PM CST Sat Feb 3 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HARRISON COUNTY
THROUGH 930 PM CST...

At 859 PM CST, Doppler radar was tracking a strong thunderstorm near
Hallsville, or 9 miles southwest of Marshall, moving northeast at 15
mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Marshall and Darco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3239 9448 3247 9454 3261 9436 3246 9424
TIME...MOT...LOC 0259Z 239DEG 12KT 3245 9448

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

13
Special weather statement, Feb 3, 9:30 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Shreveport LA
930 PM CST Sat Feb 3 2024

TXZ138-040415-
Harrison TX-
930 PM CST Sat Feb 3 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HARRISON COUNTY THROUGH
1015 PM CST...

At 929 PM CST, Doppler radar was tracking a strong thunderstorm near
Marshall, moving east northeast at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Marshall and Scottsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3240 9442 3252 9446 3267 9422 3242 9412
TIME...MOT...LOC 0329Z 258DEG 13KT 3246 9438

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

13

The radar

The Shreveport radar (KSHV), 51 km away, was scanning. The volume nearest the first event began at 03:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harrison

When
February 3, 9:35 PM CST
Where
Harrison County, 0.58 mi W of Marshall
Measured
0.88 in hail
Reported by
Public
Coordinates
32.530, -94.380

Nickel size hail reported in Marshall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163725.